Alert archive / Indiana / Flash Flood Warnings in 2008
Flash Flood Warning 14, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at May 27, 2008, 3:21 PM EDT for Jackson County, Indiana. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2008, 3:21 PM EDT (19:21 UTC)
- Expired
- May 27, 2008, 7:45 PM EDT
- In force
- 4 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
County Jackson County, IN
The radar
The Indianapolis radar (KIND), 82 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 3:50 PM EDT | FLASH FLOOD | 6 Nw Brownstown, IN | FLASH FLOODING WAS REPORTED ON STATE ROAD 58 NEAR KURTZ AND THE SOUTH FORK OF SALT CREEK |
| May 27, 6:05 PM EDT | FLASH FLOOD | 6 W Seymour, IN | WATER WAS COVERING COUNTY ROAD 800 NORTH BETWEEN COUNTY ROAD 725 AND 100 EAST AND WATER WAS ALSO COVERING STATE ROAD 258 BETWEEN COUNTY ROAD 100 WEST AND 190 WEST. |
| May 27, 6:31 PM EDT | FLASH FLOOD | 7 W Seymour, IN | STATE ROAD 258 BETWEEN BASE LINE ROAD AND COUNTY ROAD 100 EAST AND COUNTY ROAD 1040 EAST BETWEEN COUNTY ROAD 340 NORTH AND COUNTY ROAD 400 NORTH WAS CLOSED DO TO HIGH WATER. VEHICLES WERE STUCK IN BOTH LOCATIONS REQUIRING LAW ENFORCEMENT TO ASSIST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KIND 271922
FFWIND
INC071-272215-
/O.NEW.KIND.FF.W.0014.080527T1921Z-080527T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
321 PM EDT TUE MAY 27 2008
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN JACKSON COUNTY IN SOUTH CENTRAL INDIANA...
* UNTIL 615 PM EDT
* AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
DOPPLER RADAR INDICATES THAT RAINFALL IN EXCESS OF 2 INCHES HAS
FALLEN IN THE PAST HOUR WITH THE HEAVIEST RAIN JUST NORTH OF STATE
ROAD 258 AND 58...WEST OF SEYMOUR. AN ADDITIONAL INCH OF RAIN IS
POSSIBLE IN THE NEXT HOUR.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3904 8609 3904 8586 3905 8581 3898 8581
3894 8605 3890 8629 3899 8629
TIME...MOT...LOC 1921Z 180DEG 0KT 3898 8599
$$
JOHNSON2 follow-up statements
000
WGUS73 KIND 272007
FFSIND
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
404 PM EDT TUE MAY 27 2008
INC071-272215-
/O.CON.KIND.FF.W.0014.000000T0000Z-080527T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON-
404 PM EDT TUE MAY 27 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
NORTHERN JACKSON COUNTY...
AT 350 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA.
ADDITIONAL RAINFALL OF A HALF INCH IS POSSIBLE OVER THE AREA. FLASH
FLOODING WAS REPORTED ON STATE ROAD 58 NEAR KURTZ AND THE SOUTH FORK
OF SALK CREEK.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON/T DROWN.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 3904 8609 3904 8586 3905 8581 3898 8581
3894 8605 3890 8629 3899 8629
TIME...MOT...LOC 2004Z 180DEG 0KT 3898 8599
$$
BROOKS000
WGUS53 KIND 272211
FFWIND
INC071-272345-
/O.EXT.KIND.FF.W.0014.000000T0000Z-080527T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
608 PM EDT TUE MAY 27 2008
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
NORTHERN JACKSON COUNTY IN SOUTH CENTRAL INDIANA...
* UNTIL 745 PM EDT
* AT 605 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING OVER THE WARNED AREA WITH WATER COVERING COUNTY ROAD 800
NORTH BETWEEN COUNTY ROAD 725 AND 100 EAST. FLASH FLOODING WAS ALSO
REPORTED ON STATE ROAD 258 BETWEEN COUNTY ROAD 100 WEST AND 190
WEST.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON/T DROWN.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 3904 8609 3904 8586 3905 8581 3898 8581
3894 8605 3890 8629 3899 8629
TIME...MOT...LOC 2208Z 180DEG 0KT 3898 8599
$$
BROOKSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at May 27, 2:17 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, May 27, 2:17 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 217 PM EDT TUE MAY 27 2008 .AVIATION... DISCUSSION FOR THE 00Z TAFS LOW PRESSURE RIDING ALONG A FRONTAL BOUNDARY ACROSS NORTHERN KY WILL KEEP RAIN AND PERIODS OF MVFR CIGS/VIS ACROSS HUF/IND/BMG THROUGH 4Z. PRECIP SHOULD EXIT THE AREA BY 06Z WITH VFR CONDS EXPECTED TO PREVAIL AS NE SFC WINDS DRAW DRIER AIR INTO THE REGION. A NE SFC WIND SHOULD CONTINUE THROUGH WEDS. && .DISCUSSION... FORECAST FOCUS WILL BE ON TEMPERATURES THROUGH THIS WEEK UNTIL THE NEXT CHANCE OF RAIN BY FRIDAY. THE CURRENT SURFACE MAP SHOWS THAT A COLD FRONT HAS SETTLED ACROSS THE EXTREME SOUTHERN REACHES OF THE FORECAST AREA. A DETAILED SURFACE ANALYSIS SHOWS THAT THE FRONT APPEARS TO BE JUST SOUTH OF BMG BUT NOT TO LWV YET. THE MID LEVEL FLOW PATTERN AT H5 SHOWS A RIDGE DOMINATING THE SOUTHEASTERN PORTION OF THE CONUS...WITH A RATHER DEEP TROUGH OVER SOUTHEASTERN CANADA AND A BROAD TROUGH OFF THE WEST COAST. THE MODELS WERE QUITE SIMILAR IN WHAT IS A RATHER BENIGN WEATHER PATTERN FOR MOST OF THIS WEEK AND A BLEND OF GUIDANCE VALUES WAS USED. TONIGHT...THE COLD FRONT WILL CONTINUE TO SLOWLY SINK SOUTH AS HIGH PRESSURE FROM THE NORTHERN PLAINS DROPS SOUTH INTO THE LAKES REGION. THIS SHOULD HELP TO GRADUALLY CLEAR SKIES AND BRING DRIER AIR IN. BUT WILL HANG ON TO LOW POPS ALMOST EVERYWHERE THROUGH 03Z AND THEN JUST IN THE FAR SOUTH AFTER 03Z. THEN THE DRIER AIR WILL WIN OUT ACROSS THE NORTH. LOWS IN THE LOW 40S NORTH AND MID 50S SOUTH WITH QUITE A GRADIENT ACROSS THE AREA TONIGHT. ON WEDNESDAY...THE SURFACE HIGH WILL SETTLE OVER THE CHICAGO AREA AS THE H5 RIDGE STRENGTHENS OVER THE AREA. THE RESULT SHOULD BE A QUIET AND PARTLY TO MOSTLY SUNNY DAY. H8 TEMPS OF +10 TO +12C WILL GIVE HIGHS AROUND 70...AS THE SURFACE HIGH AND POOR MIXING WILL KEEP THE TEMPERATURES FROM REACHING THEIR FULL POTENTIAL. ANOTHER COOL NIGHT TOMORROW NIGHT WITH THE HIGH OVERHEAD AND LOWS IN THE 40S ACROSS THE AREA. THINGS WILL START TO WARM UP BY THURSDAY AS THE SURFACE HIGH PRESSURE SLIDES EAST AND SETS UP RETURN FLOW. THIS SHOULD SEND TEMPS INTO THE MIDDLE 70S. FOR THE OVERNIGHT THERE WILL BE A VORT MAX RIDING ON THE NORTHERN BOUNDARY OF THE RIDGE AND THIS WILL GENERATE SOME NOCTURNAL CONVECTION BUT THIS IS EXPECTED TO REMAIN WELL NORTH OF THE AREA. ON FRIDAY THE RIDGE WILL START TO COLLAPSE AT H5 AND A SURFACE LOW WILL BE DROPPING SOUTHEAST OUT OF THE NORTHERN PLAINS. THERE MAY BE SOME LATE DAY SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE FAR NORTHWEST BUT IT LOOKS AS THOUGH THE BETTER CHANCE FOR RAIN WILL BE OVERNIGHT FRIDAY AS THE FRONT PUSHES SOUTH. THE GFS SHOWS CONTINUED CHANCES OF RAIN THROUGH SATURDAY WITH ANOTHER SLOW MOVING FRONTAL BOUNDARY. WARM WEATHER IS EXPECTED TO START NEXT WEEK AS ANOTHER STRONG RIDGE ALOFT WILL PUSH IN. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION...CO PUBLIC...JOHNSON
Hazardous weather outlook, May 27, 2:26 PM EDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 226 PM EDT TUE MAY 27 2008 INZ021-028>031-035>049-051>057-281830- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH- 226 PM EDT TUE MAY 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY. LIGHTNING IS ALWAYS A HAZARD WITH ANY STORM THAT FORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ060>065-067>072-281830- SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS- MARTIN-LAWRENCE-JACKSON-JENNINGS- 226 PM EDT TUE MAY 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL INDIANA...PRIMARILY SOUTH OF A BLOOMINGTON TO COLUMBUS LINE AFTER 200 PM EDT THIS AFTERNOON. SEVERE WEATHER IS NOT EXPECTED BUT VERY HEAVY DOWNPOURS WILL ACCOMPANY THESE STORMS. LOCALIZED FLOODING COULD RESULT IN THE HEAVIEST STORMS. STORMS SHOULD DIMINISH BY EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY. LIGHTNING IS ALWAYS A HAZARD WITH ANY STORM THAT FORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) LJ
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 4:36 AM EDT | Dense Fog Advisory | IND | Boone, Brown, Clay, Daviess, Greene, Hamilton and 13 more | 5 hr |
| May 27, 3:05 PM EDT | Flash Flood Warning | IND | Lawrence | 3 hr |
| May 27, 3:42 PM EDT | Flash Flood Warning | IND | Daviess, Knox | 5 hr |
| May 27, 4:22 PM EDT | Severe Thunderstorm Warning | IND | Lawrence | 23 min |
| May 27, 4:23 PM EDT | Flash Flood Warning | IND | Lawrence, Martin | 5 hr |
| May 27, 7:36 PM EDT | Areal Flood Warning | IND | Jackson | 4 hr |
Nearby
Flash Flood Warnings in Indiana, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.